Thunderstorm Wind, Davidson
- When
- July 4, 5:45 PM EST
- Where
- Davidson County, Southmont
- Measured
- 50 kt (58 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 35.667, -80.267
About 10 trees were blown down, along with some power lines.
6 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 4, 12:45 PM EST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 145 PM EDT WED JUL 4 2001 SHORT TERM...EXTENSIVE CLOUD THIS MORNING HAVE SLOW THUNDERSTORM DEVELOPMENT FOR THE MOMENT. HOWEVER AIR MASS IS CONTINUING TO DESTABLIZE....CURRENT LIS NOW -3/-5. OUTFLOW BOUNDARIES FROM CONVECTION OVER KENTUCKY/WEST VIRGINIA ALREADY GENERATING ACTIVITY NEAR RNK. SHOULD SEE CONVECTION BREAKING OUT/INCREASING DURING THE NEXT COUPLE OF HOURS. AS SEEN THIS MORNING BEST DYNAMICS MOST UNSTABLE JUST TO OUR NORTH IN VIRGINIA. NORTHERN TIER COUNTIES HAVE BEEN INCLUDED IN SLIGHT RISK. THE SANDHILLS/SOUTHERN COASTAL PLAIN... ANOTHER AREA TO WATCH FOR POTENTIAL SEVERE FOR LATER AFTERNOON/EVENING. OVERALL...WARM...MOIST AND UNSTABLE AIR MASS WILL CONTINUE OVER THE CWA THROUGH THURSDAY NIGHT. THUS THE CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THIS TIME. ALOFT... THE MODELS GENERALLY AGREE ON CUTOFF LOW SLIDING EAST ACROSS SOTHERN CANADIAN/NORTHERN TIER OF COUNTRY AS TROUGH DIGS OVER THE EASTERN THIRD OF THE COUNTRY...MOVING OFFSHORE DURING FRIDAY. AS TROUGH MOVES EAST...IT WILL KICK A COUPLE OF S/W WAVES ACROSS THE AREA....STRONGER ONE WILL CLIP NORTHERN/NORTHEAST SECTIONS AS MAIN TROUGH AXIS MOVES TROUGH FRIDAY. THEN NORTHWEST FLOW OVER THE CWA. AT THE SURFACE... LEE TROUGH AHEAD OF COLD FRONT APPROACHING FROM THE NORTHWEST... PROGGED TO MOVE THROUGH ON THURSDAY. MODELS ARE STILL HAVING THEIR DIFFERENCES ON TIMING/POSITION OF DEEP MOISTURE IN THE CWA THROUGH NEXT 36-42 HOURS. BOUNDARIES FROM UPSTREAM CONVECTION AND DIURNAL HEATING TO BE MAIN FOCUS FOR CONVECTION THIS AFTERNOON THROUGH PART OF TONIGHT. FOR THURSDAY/THURSDAY NIGHT...SIMILAR SCENARIO AND FRONT COMING THROUGH. THINGS DRY OUT FOR FRIDAY. EXTENDED... CONTINUED DRY FOR SATURDAY. ANOTHER WEAK WAVE DROPS SOUTHEAST DURING SUNDAY...MAINLY LATE. MONDAY DRY AGAIN. THEN BACK TO TYPICAL SUMMERTIME FOR TUESDAY AND WEDNESDAY. .RAH...NONE. BL/JB/RA
NCZ007>011-021>028-038>041-043-050200- ALAMANCE-CHATHAM-DAVIDSON-DURHAM-EDGECOMBE-FORSYTH-FRANKLIN- GRANVILLE-GUILFORD-HALIFAX-NASH-ORANGE-PERSON-RANDOLPH-VANCE- WAKE-WARREN-WILSON- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 125 PM EDT WED JUL 4 2001 ...STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS NORTHERN PORTIONS OF THE PIEDMONT AND COASTAL PLAIN... .SKYWARN SPOTTERS... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED ACROSS CENTRAL NORTH CAROLINA. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A VERY WARM...HUMID AND UNSTABLE AIRMASS IS IN PLACE ACROSS CENTRAL NORTH CAROLINA. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE MID ATLANTIC REGION THIS EVENING INITIATING THUNDERSTORM DEVELOPMENT. .HAZARDOUS WEATHER DETAILS... SMALL LINES AND CLUSTERS OF THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND FOOTHILLS AND MOVE EAST INTO CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING. THE GREATEST POTENTIAL FOR SEVERE WEATHER IS ACROSS THE NORTHERN PIEDMONT AND COASTAL PLAIN... ESPECIALLY LOCATIONS NEAR THE VIRGINIA BORDER. WHILE THE WINDS ALOFT ARE NOT SUPPORTIVE OF WIDESPREAD SEVERE THUNDERSTORMS...THE STRONGER STORMS WILL PRODUCE VERY HEAVY RAIN... SMALL HAIL AND WIND GUSTS IN EXCESS OF 45 MPH. HEAVY RAINFALL MAY PRODUCE SEVERAL INCHES OF RAIN IN A BRIEF PERIOD. THIS MAY LEAD TO FLOODING ACROSS POOR DRAINAGE AREAS AND SMALLER CREEKS OR STREAMS. THE GREATEST THREAT OF SEVERE WEATHER WILL BE FROM 3 TO 9 PM. WITH THE INCREASED OUTDOOR ACTIVITY PLANNED TODAY...PERSONS SHOULD KEEP ALERT FOR THREATENING WEATHER AND TAKE PRECAUTIONS IF ANY THUNDERSTORMS ARE OBSERVED. STRONG GUSTY WINDS...HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING CAN OCCUR WITH ANY THUNDERSTORM. SEEK SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. BLAES
The national radar mosaic for the moment the first event began.
6 flash flood, 1 thunderstorm wind. Local standard time, as filed.
About 10 trees were blown down, along with some power lines.
Three inches of rain in a short period caused several creeks in Greensboro to overflow.One covered a major artery: Wendover Ave. Several cars were flooded and the occupants had to be rescued from the rising water. The flood waters then receded quickly.
Road flooding was reported in Asheboro.
Flooding was reported on Lower River Road and Lower Moncure Road.
Several roads flooded, some with over two feet of water.
Highway 87 just north of town was flooded.
Middle Creek and Swift Creek overflowed their banks, causing extensive flooding in Holly Springs, Fuquay-Varina, and Garner. A mobile home park near Ten-Ten Road and Highway 401 was evacuated. Many roads and a few bridges were washed out, causing some people to abandon their cars.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259664, 5259665, 5259660, 5259662, 5259659, 5259663, 5259661.